MAUDE Adverse Event Report: CHRISTOPH MIETHKE GMBH & CO KG PROGAV 2.0 SYS W/SA20 A.CONTROL RESERV.; HYDROCEPHALUS MANAGEMENT

CHRISTOPH MIETHKE GMBH & CO KG PROGAV 2.0 SYS W/SA20 A.CONTROL RESERV.; HYDROCEPHALUS MANAGEMENT
Model Number FX434T
Medical Device Problem Codes Mechanical Problem (1384); Infusion or Flow Problem (2964)
Health Effect - Clinical Code Hydrocephalus (3272)
Date of Event 05/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information/ investigation result will be submitted in a supplemental report.
 
Event or Problem Description
It was reported that a progav 2.0 shuntsystem (#fx434t) was believed to have a malfunction.The patient underwent a revision procedure.No patient complications were reported as a result of the revision procedure.
 
Additional Manufacturer Narrative
Investigation: manufacturing and quality control data the progav® shuntsystem was manufactured by a qualified employee on august 2011.Deviations during assembly did not occur.The product was finally tested as article fv701t and released for packaging and sterilization and was sterilized by miethke.The progav® has a normal pressure range of 0 to 20 cmh2o.The parameters after completion of the valve assembly were tested at a flow rate of 5 ml/h or 50 ml/h at set pressures of 0, 5, 10 and 20 cmh2o, and were found to meet specifications.The valve was pre-adjusted to 5 cmh2o in accordance with the specification.The shuntassistant® has a fixed pressure of 20 cmh2o.The parameters after completion of the valve assembly were tested at a flow rate of 5 ml/h or 50 ml/h at a fixed pressure of 20 cmh2o, and were found to meet range the tolerances.All parameters (opening pressure, reflux, tightness, adjustability and brake function) have been inspected and approved during the manufacturing process.Result: an investigation was not possible because we have not received the release for investigation.It is possible that protein deposits inside the valves affect the function of the shuntsystem and have led to a malfunction.As described in scientific literature, the problem encountered is one of the known, inevitable risks of hc-therapy by shunt implants.However, we cannot finally clarify what influenced the malfunction, as this would require an examination of the valve.We can exclude a defect at the time of release.The shunt system met all specifications of the final inspection when released from christoph miethke gmbh & co.Kg.
 
Event or Problem Description
Approval for investigation received on 10/11/2021, so the investigation could be done.
 
Additional Manufacturer Narrative
Investigation: visual inspection: the following observations were made during the visual inspection: deformation of the housing deposits in the ped.Prechamber two cuts, in the catheter between the valves and between the ped.Prechamber and the progav valve measurement of surface of the housing: to verify whether the deformation had an effect on the plane-parallelism of the housing surface, this was measured using a dial gauge.Deformation detected: yes - measured value: -0.082 mm [tolerance (0 ± 0.02mm)] too much pressure on the valve, for example through the adjustment tool or resulting from a fall or hit to the head of the patient, can compromise the integrity of the valve.Permeability test: the test showed that the progav shunt system is permeable.During the test, liquid leaked from the cut between the ped.Prechamber and the valve.Computer control test: the computer controlled test showed the opening pressure of the shuntassistant, at a reference flow rate of 20 ml/h in a vertical position of the valve, to be 19.69 cmh2o.This is within the specified tolerance of 20 cmh2o +4/-2 cmh2o.The test could not be performed with the progav valve.A defective brake was detected upon checking the opening pressure at the time of receipt.Therefore, the valve cannot hold the pressure setting and the measurement would not be meaningful.Adjustability test: the progav was found to be adjustable to all pressure settings, but the brake function is not given, see section "braking force and brake function test".The shuntassistant is a fixed pressure valve, therefore the adjustability test is inapplicable.Braking force and brake function test: the brake function of the progav did not operate as expected.Due to the non-functionality of the brake function the braking force of the progav is unable to be measured.Internal inspection of product: in order to verify whether the investigated shunt system was compromised by the known risks of hydrocephalus therapy, e.G.By a build-up of natural substances (protein, blood, or tissue particles) in the cerebrospinal fluid, we have dismantled the shunt system.After dismantling of the valves, some deposits were found in both valves.Results: first, we would like to point out that the shunt system was explanted in may 2021.Such a long period of time can affect the characteristics of the valves.Based on our investigation results, we can identify a malfunction of the progav brake.A blockage of the shunt system could not be detected.We assume that the observed deformation is responsible for the functional impairment of the adjustability.Excessive pressure on the adjustment pin or a knock on the patient's head can impair the integrity of the valve.Additionally we are assuming that the detected deposits in the valves have caused the functional impairment.Deposits caused by natural substances in the cerebrospinal fluid, such as protein, blood or tissue particles, are among the known and unavoidable risks and side effects of hydrocephalus therapy.Small amounts of non-visible deposits/proteins might compromise the integrity of the valve.We can exclude a defect at the time of release.The shunt system met all specifications of the final inspection when released from christoph miethke gmbh & co.Kg.From our point of view, no further regulatory actions are required.

Brand Name
PROGAV 2.0 SYS W/SA20 A.CONTROL RESERV.
Common Device Name
HYDROCEPHALUS MANAGEMENT
Manufacturer (Section D)
CHRISTOPH MIETHKE GMBH & CO KG
ulanenweg 2
potsdam, 14469
GM  14469
Manufacturer (Section G)
CHRISTOPH MIETHKE GMBH & CO KG
ulanenweg 2
potsdam, 14469
GM   14469
Manufacturer Contact
joerg knebel
ulanenweg 2
potsdam, 14469
GM   14469
MDR Report Key12002772
Report Number3004721439-2021-00164
Device Sequence Number1099606
Product Code JXG
UDI-Device Identifier04041906137328
UDI-Public4041906137328
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K161853
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/03/2016
Device Model NumberFX434T
Device Catalogue NumberFX434T
Device Lot Number20014448
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/30/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/21/2021
Supplement Date Received by Manufacturer09/06/2021
10/15/2021
Initial Report FDA Received Date06/15/2021
Supplement Report FDA Received Date09/14/2021
11/10/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/04/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown